Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 11, 2002, 4:36 PM CDT for Sawyer County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 4:36 PM CDT (21:36 UTC)
- Expired
- Aug 11, 2002, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Sawyer County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 112136 SVRDLH WIC113-112230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 436 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAWYER COUNTY IN NORTHWEST WISCONSIN * UNTIL 530 PM CDT * AT 436 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF EDGEWATER...OR ABOUT 28 MILES SOUTH OF HAYWARD...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUDERAY AROUND 450 PM... RADISSON AROUND 500 PM... OJIBWA AROUND 520 PM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4573 9155 4564 9142 4573 9073 4596 9089 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:28 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 11, 2:28 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 228 PM CDT SUN AUG 11 2002 FORECAST FOCUS IS ON THUNDERSTORM DEVELOPMENT TONIGHT INTO MONDAY. MODELS IN GOOD AGREEMENT WITH TIMING OF FRONT TONIGHT...AND THE ETA WAS USED FOR MOST OF DETAILS. LINE OF THUNDERSTORMS DEVELOPED THIS AFTERNOON FROM LEADER TO BRAINERD TO PINE CITY. THIS IN AREA OF SURFACE MOISTURE FLUX CONVERGENCE NORTH OF WARM FRONT. SOME OF THESE QUITE STRONG... PARTICULARLY IN PINE COUNTY WHERE WE WARNED. MORE STORMS EXPECTED ALONG COLD FRONT IN THE DAKOTAS WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. AIRMASS VERY UNSTABLE THIS AFTERNOON AND WILL EXTEND INTO TONIGHT. LAPS SOUNDING NEAR BRD SHOWS LI/S DOWN TO -8 WITH CAPE 2561 J/KG AT 18Z. 18Z SURFACED CAPE FROM SPC SHOWS SIMILAR VALUES. SURFACE LOW WILL MOVE INTO SOUTHEAST NORTH DAKOTA THIS EVENING...AND LOW LEVEL FLOW IS BACKED TO SOUTHEAST TOWARD BRD/XVG/PWC AND WILL ENHANCE LOW LEVEL CONVERGENCE. ADDITIONAL SUPPORT FOR STORMS TONIGHT WILL BE THE 850MB 40KT WIND MAX FROM SOUTHWEST MN TO KDLH BY 06Z. WARM AIR ADVECTION...SURFACE COLD FRONT AND UPPER WAVE TO COMBINE WITH LIFTED INDICES AT 850MB -4 TO -5C TO PRODUCE THUNDERSTORMS TONIGHT. SURFACE FRONT MOVES INTO EASTERN MN MONDAY MORNING...AND SHOWERS/STORMS WILL BE LIKELY AHEAD OF IT...ESPECIALLY IN NORTHWEST WI ZONES. COOLER AIR MOVES IN BEHIND FRONT FOR TUESDAY. WENT CLOSER TO WARMER FWC/ETAROS NUMBERS FOR MONDAY AS THE THE MAV IS BRINGING THE COOL AIR TOO QUICKLY. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:22 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 53 min |
| Aug 11, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 65 min |
| Aug 11, 3:51 PM CDT | Tornado Warning | DLH | Burnett, Washburn | 54 min |
| Aug 11, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Price | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.